Is Kratom Safe?

One of the most common questions so many people have about kratom is whether or not it’s safe. While there is limited research, in general, the answer to that question depends on a few factors. Some of the potential negative and positive effects of kratom at varying doses will be discussed below, but above all else, it’s important for people to realize that no matter the short or long-term effects, kratom is considered addictive, and people can develop a physical dependence to this substance. That in and of itself would indicate that it’s not safe.

It’s also important to note that in the country of kratom’s origin, Thailand, it is a banned substance. It’s also regulated in Malaysia, some European Union countries and Australia.

Kratom is known to contain the same number of alkaloids as opium and also hallucinogenic mushrooms. These alkaloids can have a very powerful effect when humans take them, and that’s one of the primary reasons kratom may not be safe.

Is kratom safe
When someone takes low doses of kratom, it’s been shown to act as a stimulant, with some effects similar to amphetamine. Stimulant-related side effects of taking a low dose of kratom, which is classified as less than five grams of raw leaves, can include increased energy and alertness, increased sex drive, decreased appetite and more sociability. Negative possible side effects of low doses of kratom can include anxiety, tremors, agitation and coordination problems.

With higher doses of kratom, the effects of the drug are more similar to opioids, which is why some people turn to this herb to replace other opioids they may be addicted to. The positive effects are similar to drugs like morphine but are generally less intense.

Effects of high doses of kratom can include sedation, pain reduction, euphoria and cough suppression. There can also be negative effects of high doses, however, including constipation, nausea and itching, among others.

General negative effects of kratom that can occur, regardless of dose, include nausea and anxiety, and the negative effects can be even more severe when kratom is combined with other drugs and prescription medicines. Some of the kratom chemicals have been shown to interact with how the liver metabolizes other drugs, and that can lead to dangerous interactions. The possible consequences of these drug interactions range from seizures to liver damage.

Another risk of kratom comes when people buy commercial versions of the herb that have been combined with other drugs or substances. One such example is called krypton, which is marketed to the public as a particular potent version of kratom. What it actually contains is the kratom as well as another chemical that activates the brain’s opioid receptors and is found in patients who take tramadol. When someone takes krypton, there is the potential for respiratory failure leading to death.

Other reasons kratom isn’t safe include the fact that people who take it might fall asleep, and if they have consumed high doses, they can vomit and choke while asleep. Also, since kratom can lead to problems with coordination and sleepiness, it’s dangerous to drive or operate machinery while using it, and women who are pregnant are advised to never use kratom.

There are certain strains of kratom that are more likely to lead to side effects, and many users of kratom have also reported something dubbed “The Kratom Hangover” the day after taking it. Kratom Hangover symptoms can include irritability, anxiety, nausea and headaches.

Any time a substance, including herbal supplements, aren’t regulated by the FDA, there are potential safety hazards that can occur. This is because there is no standardization when a substance isn’t regulated. That means that companies, particularly if they’re operating online, can market kratom however they want. There are no official drug warning labels for kratom, and people may take it without knowing what other substances it can contain. A buyer never knows what level of potency a kratom product could have or whether or not it’s pure.
Also relevant to the discussion of the safety of kratom is possible drug interactions. First, the combination of kratom with other psychoactive substances can be incredibly dangerous and can lead to seizures. Also, if someone takes kratom along with other opioids, including prescription drugs, there is a greater risk for highly dangerous side effects including deepening depression and possible death because of these interactions.

Can you overdose on kratom? This is a frequent question people have, and the short answer is yes, in a sense, although it wouldn’t be the same as an overdose from opioids. Primarily, when we hear the phrase “kratom overdose,” it’s in reference to the more severe and negative side effects that can occur when someone takes too much, although if someone mixes kratom with another drug, such as a prescription opioid, they can absolutely overdose, and it can be fatal.

Some of the symptoms that you’ve taken too much kratom can include breathing that’s shallow or very heavy breathing, impaired motor skills, lethargy and slurred speech. Also, between 2010 and 2015, there were around 660 calls to U.S. poison control centers about kratom. That represented a significant increase year over year, and by the end of 2016, there were around 480 just in that year. Other potential signs you have overdosed on kratom or taken too much include tremors, listlessness, aggression, delusions and hallucinations.

While U.S. research about the effects of kratom have been relatively limited, since this substance has been used for so many centuries in Southeast Asia, there are some indicators and evidence as to the possible long-term effects of its use. Even at low doses, potential unsafe effects of regular kratom use include anorexia, sleep problems, constipation, and of course, withdrawal symptoms which are similar to opioid withdrawal.

For someone who has been a long-term and heavy user of kratom, it can lead to problems with the liver and kidneys, including kidney failure. Signs of liver and kidney damage include dark-colored urine and yellow skin and eyes. Kratom tends to make it more difficult for the liver and kidneys to process toxins and filter them out, which is what contributes to the potential for this type of organ damage. High-dose kratom users in Thailand have also demonstrated long-term side effects, including hyperpigmentation of the skin and possible psychosis.

Is Kratom Safe?
Rate this post
Is Kratom Safe? was last modified: June 22nd, 2017 by The Recovery Village